Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Paducah, KY

May 23, 2004White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2004, 12:21 PM CDT for White County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 12:21 PM CDT (17:21 UTC)
Expired
May 23, 2004, 1:00 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County White County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KPAH 231721
SVRPAH
ILC193-231800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 100 PM CDT

* AT 1220 PM CDT...COUNTY OFFICIALS REPORTED A SEVERE THUNDERSTORM
  OVER NORRIS CITY...OR ABOUT 10 MILES SOUTHWEST OF CARMI...MOVING   
NORTHEAST AT 45 MPH. SPOTTERS REPORTED NICKEL SIZE HAIL NEAR NORRIS 
CITY AT 1219 PM.

* LOCATIONS IMPACTED INCLUDE CARMI...CROSSVILLE...ENFIELD AND
  PHILLIPSTOWN

A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS
CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE
OFFERS THE BEST PROTECTION.

LAT...LON 3801 8813 3792 8827 3792 8837 3810 8837
          3826 8819 3826 8811

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:05 AM CDT, 10 hours 16 minutes earlier.

Area forecast discussion, May 23, 2:05 AM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT SUN MAY 23 2004

.DISCUSSION...

MAIN FORECAST CONCERN REMAINS THE CHANCES OF CONVECTION OVER THE
NEXT 7 DAYS.

TODAY...MODELS SHIFT THE 850 MB MOISTURE AXIS AND INSTABILITY
SOUTHEAST INTO THE NORTHERN AND NORTHWESTERN SECTIONS OF THE CWA.
MODELS ALSO SHIFT THE MID LEVEL THERMAL RIDGE SLIGHTLY SOUTH...
THEREBY WEAKENING THE CAP OVER THESE SAME AREAS. MODELS ALSO SHOW A
VORT MAX CROSSING THE SAME AREA TODAY...THEREFORE WILL LIMIT POPS TO
THOSE AREAS.

CHANCES OF CONVECTION WILL REMAIN HIGHER OVER NORTHERN PORTIONS OF
THE CWA TONIGHT AND MONDAY. ETA/GFS ARE IN FAIR AGREEMENT BRINGING A
SURFACE BOUNDARY SOUTHWARD TO NEAR INTERSTATE 64 BY 12Z MONDAY. THE
BOUNDARY IS THEN FORECAST TO LIFT SLOWLY NORTHEAST AS A WARM FRONT
ON MONDAY. ALTHOUGH THE BOUNDARY NEVER MAKES INTO THE CWA...STRONGER
UPPER LEVEL FLOW WILL DEVELOP OVER THE AREA CONTAINING WEAK IMPULSES
THAT COULD TRIGGER CONVECTION IN A VERY UNSTABLE AIR MASS. GFS SHOWS
AFTERNOON LIFTED INDICES FROM MINUS 7 TO 9 ALONG THE BOUNDARY.
DURING THIS TIME FRAME MODELS CONTINUE TO SHIFT MID LEVEL THERMAL
RIDGE SLIGHTLY FURTHER SOUTH.

TUESDAY AND TUESDAY NIGHT APPEAR TO HOLD THE GREATEST POTENTIAL FOR
CONVECTION AS A SURFACE COLD FRONT MOVES SLOWLY SOUTH SOUTHEAST INTO
THE FORECAST AREA. GFS INDICATES A VERY UNSTABLE ATMOSPHERE WITH
STRONG DEEP LAYER SHEAR. WILL MAKE NO CHANGES BEYOND 5TH PERIOD.

WILL USE MAV/FWC MOS COMPROMISE FOR HIGHS AND WILL FOLLOW
PERSISTENCE BY KEEPING LOWS A DEGREE OR TWO ABOVE GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, May 23, 11:55 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1155 AM CDT SUN MAY 23 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1155 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY OVER ABOUT THE
NORTHERN HALF OF THE QUAD STATE REGION. THE HIGHEST CHANCE OF SEVERE
WEATHER BE GENERALLY ALONG AND NORTH OF AN ANNA ILLINOIS TO
OWENSBORO KENTUCKY LINE. THE MAIN HAZARD WITH THE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

GUSTY SOUTHWEST WINDS OF 20 TO 30 MPH TODAY WILL CREATE ROUGH
BOATING CONDITIONS ON AREA LAKES. BOATERS WILL NEED TO EXERCISE
EXTREME CAUTION IF THEY DECIDE TO GO OUT ON THE WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE PERIOD. NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...MAINLY IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...ARE
ENCOURAGED TO KEEP A CLOSE WEATHER WATCH TODAY FOR SEVERE WEATHER.

In the hours before

Local storm report, May 23, 12:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             ORCHARDVILLE            38.50N 88.66W
05/23/2004  0.75 INCH        WAYNE              IL   LAW ENFORCEMENT

            REPORT WAS FROM JUST SOUTH OF ORCHARDVILLE.

&&

AWIPSUSR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:18 AM CDTSevere Thunderstorm WarningPAHJefferson42 min
May 23, 11:54 AM CDTSevere Thunderstorm WarningPAHWayne36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.